Light pins and needles in hands

The disease that keeps on giving...

Hello everyone! I felt like I had my RA under an acceptable amount of control with meds, eating as healthy as possible and exercising and then this happened. I've recently started having tingling feelings in my hands. It started in my pinkie and ring finger but now its in all my fingers. I've recently increased my MTX dose could it be from that? My Rheumy has been more concerned putting out the fire in my ankle and feet as those were my biggest concerns the last time I saw him. I briefly told him from time to time I get a tingling and mild burning sensation and he wasn't concerned with it but since my last appointment it has been lingering for weeks and throughout the day. Not sure if I should be worried. Is it RA related or could it be something else? If I had my way I'd really rather not see another doctor. I'm plumb tired from running back and forth just trying to sort out if I also have Lupus which I got a second opinion and he thinks its just RA.

28 Replies

oldestnewest
  • Hi Lucy. Sorry you have tingling. Just when we think we're doing so well. But really though you are doing great. From what you've said keeping fit and watching your diet. Well done.

    From what I remember in my early days with RA I recall having some tingling and pins and needles. It is worrying to have. Don't panic. Take it a day at a time. This disease is very specific to each of us. So work with your doctor and know that getting answers sometimes takes awhile. Keep up your good exercise and diet. You are doing fabulously!!

    Take it easy.

    Cas xx 🐞

  • Thanks so much for this- such a lovely reply with good advice :)

  • That is how my ra started darling.xxxxx

  • Mine too. My doctor thought it was carpal tunnel so I had the op then after 6 months was diagnosed with RA.

  • Hi Lucy--- I get tingling in my hands , feet and my face sometimes too. Whenever I mention it to my consultant she doesn't seem concerned. ☺x

  • My mum's had RA for 40yrs and recently started getting numb in her fingers but also sometimes painful. She Got nowhere with the Rheumy so she went to her GP. He referred her to the hospital for some test where they put little electric shocks through her hand. Sounds unpleasant but she said it was ok, not painful. Tickled a bit. She only had it done yesterday and won't get results for 2 weeks.

  • I get pins and needles and tingling too. It's hard to know the cause, because there are several possibilities. Inflammation causes swelling which can constrict blood vessels and interfere with your circulation, for instance. Joint damage can shift your bones so they put pressure on a nerve somewhere. Reynaud's is associated with inflammatory arthritis, and that causes pins and needles too. Medicine side effects are another possibility. It's worth mentioning again, but your consultant is probably right that it's nothing to worry about. I find movement and heat help. :)

  • I mentioned it to my Nurse last visit. She said it could be inflammation in my wrist. Some days cannot wear a wrist watch because the tingling gets worse.

    If you have splints try wearing them it helps.

    You may need nerve conduction test in case it is carpal tunnel syndrome. Like someone said your G.p my be able to organize this too.

  • May be related to Carpal Tunnel. I can get issues from time to time during flares.

  • Tingling in hands (or hands and feet,) can also be down to a Vitamin B12 Deficiency ?

  • Interesting enough when I was first diagnosed with RA my doctor was very surprised to find that my vitamin B12 was above normal as well as my iron. My vitamin B12 has actually gone up since my diagnosis and I have become vegan--so strange. The only thing that was really low was Vit D.

  • Lucy11. Ask about your high vitamin B12 and above normal iron levels on the PAS Pernicious Anemia forum site here on Health Unlocked The PAS forum site is for vit B12 problems too.

  • Hi! I have tingling sensations in hands throughout the night and I just assumed it was from the statins I take...however, as I'm no longer taking them...I still get the tingles but have just accepted its another little 'side effect of arthritis'....

  • Good to hear you are no longer on statins Creakybea, if you were on the statins for 'high cholesterol' do get your thyroids checked as High cholesterol is a symptom of low thyroid, (Hypothyroidism.)

  • As others have said it is almost certainly inflammation in the wrist or elbow joint putting pressure on a nerve, and nothing to worry about. But your doc should at least take your concerns seriously and give you an explanation to put your mind at rest.

    I am lucky in that my rheumatologist has always taken all my niggles seriously, never dismissing things without an explanation. I am an oldie, having had severe RA for 40yrs + osteoporosis. Recent tingling in my fingers/arm he discovered was due to deterioration in my neck. (no cause for alarm, he's just keeping an eye on it) I AM AN OLD WRECK, so this is most unlikely to be the problem in your case -but you need your doc to put your mind at rest.

    Keep up the good work - xxx

  • I wish RA consultant listened to me! I'm still in pain have nodule right index finger another finger twice the size it should be, both feet very painful & he told me I didn't have inflammation of my joints?!?!? I'm depressed & tearful since seeing him last Thursday. Hoping to get GP appointment before I go on holiday & need to get passed the" well you're under the RA specialist -----"

  • Jane, I feel for you. I really hope it all gets sorted out for you soon. It doesn't sound like you're being well looked after at the moment and that can make you feel like a number. Nobody wants to feel that way.

  • Thank you Lucy x

  • Sounds good advice . As I've got constant tingling in my fingers all you're thoughts appreciated

  • Hi Lucy,

    I have had a tingling in my toes for about a year now. I have been asking my Rheumy and GP constantly! I have had a diabetic test (blood tests) with no faults found. I eventually got advised that it might be a Methotrexate side effect. So, as my RA was relatively under control, perhaps a slight decrease in my dose was suggested. I have now tried this but I am now having my RA pain reappear a bit!! Think I will stick with the tingling. (which I have still got)!!

    It is a very "Giving Disease"

    Hope you get it sorted.

  • I also just increased my MTX dose and wondered if this could be related but I haven't found any literature saying this could be one of the side effects. Like you, I would rather deal with the pins and needles than have RA run rampant but I think I'm going to ask about having a nerve test done to rule out carpel tunnel or Ulnar nerve entrapment. Perhaps they can do something similar for your toes? Would love for both to sort this out!

  • I get this tingling from time to time, mainly in my left hand. My rheumy, and also my GP, both said that it was most probably due to my left shoulder being inflamed and pressing on nerves. Carpal Tunnel syndrome was also mentioned. My hands get very cold, as do my feet. I have to wear thick bed socks all year. I hope your fears have been allayed. J

  • Thanks for this Jora. If it wasn't lingering I would be tempted to let it be but it has now turned into more or less a constant companion. You don't seem too terribly concerned with it-- I hope mine subsides a bit more so I can more or less ignore it.

  • I don't think mine is as bad as yours is. Mine was really troublesome about a month ago, but you have made me realise how much better it is now! I'm sure that the inflammation in my shoulder trapped a nerve. I had pain down my arm, and pins and needles in the hand. Although I'm on Rituximab and methotrexate, I am also on 7.5 mg Prednisilone . I have to reduce this before my knee replacement, so I'll have to wait and see if the pins and needles comes back!

  • Hi Lucy, I too had it. Mine was due to low vit b12. Low vit b is common in vegetarians, vegans. Generally meat eaters do not have this deficiency. But RA can affect absorption of this vit. I took injections, but have to continue maintenance dose for life.

  • Hi Lucy, you can find out if you are vit b deficient by checking whether your RDW, red cell distribution width is high. You need not take fresh test. Check your recent Complete Blood Count report. If vit b is lacking, the RDW will be high. Hope this helps.

  • Hi Lucy, I've had exactly the same symptoms as you. I was tested by the neurologist. It's carpal tunnel syndrome. It's related to RA. Either I can have an operation in the hand to release the trapped nerve, or take a steroid injection to relieve the symptoms. I am going for the injection for as long as it lasts. Best of luck. XX

  • thanks for this Zannie--I may just have to bite the bullet and look for a neurologist to have it checked out as I don't have a vitamin B 12 deficiency as others have suggested. And then again it may just be part of the whole package and if the meds start to really kick in or I rest a bit more than usual for a few days it may calm down. At any rate, I've receive really good advise from everyone so I can now go back to my doctor armed with better questions.

You may also like...